Alert archive / West Virginia / Frost Advisories in 2020

Frost Advisory 2, NWS Charleston, WV

April 2, 20204 states

NWS Charleston, WV issued this frost advisory at Apr 2, 2020, 2:39 PM EDT for 4 states. It took effect at Apr 3, 2020, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2020, 2:39 PM EDT (18:39 UTC)
In effect from
Apr 3, 2020, 12:00 AM EDT
Expired
Apr 3, 2020, 9:00 AM EDT
In force
9 hr
Issued by
NWS Charleston, WV
All 43 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS71 KRLX 021839
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
239 PM EDT Thu Apr 2 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-030245-
/O.NEW.KRLX.FR.Y.0002.200403T0400Z-200403T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, and Belington
239 PM EDT Thu Apr 2 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

* WHAT...Temperatures between 33 to 36 will result in frost 
  formation.

* WHERE...Portions of southeast Ohio, southwest Virginia,
  northeast Kentucky and central, northern, southern and western
  West Virginia. Greatest chance of frost will be in the hollows
  and valleys.

* WHEN...From midnight tonight to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
444 
WWUS71 KRLX 030240
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1040 PM EDT Thu Apr 2 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-031045-
/O.CON.KRLX.FR.Y.0002.200403T0400Z-200403T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, and Belington
1040 PM EDT Thu Apr 2 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

* WHAT...Temperatures between 33 to 36 will result in frost 
  formation.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northern, southern and western 
  West Virginia. Greatest chance of frost will be in the hollows 
  and valleys.

* WHEN...From midnight tonight to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
367 
WWUS71 KRLX 030454
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1254 AM EDT Fri Apr 3 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-031300-
/O.CON.KRLX.FR.Y.0002.000000T0000Z-200403T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, and Belington
1254 AM EDT Fri Apr 3 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures between 33 to 38 will result in frost 
  formation.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northern, southern and western 
  West Virginia. Greatest chance of frost will be in the hollows 
  and valleys.

* WHEN...Through 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Apr 2, 2:33 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 2, 2:33 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Thu Apr 2 2020

.SYNOPSIS...
High pressure builds in Thursday with drier and warmer
conditions into the weekend. Weak cold front on Sunday.
Unsettled early through mid week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1024 AM Thursday...

Made some tweaks to hourly temperatures this morning as
temperatures have been rising slightly faster than previous
forecast. In addition, updated sky cover to account for low-
level stratocu expanding in coverage across the area this
morning.

As of 300 AM Thursday...

Clouds start to clear out this morning from north to south with
the area having the opportunity to endure fair and dry weather
today with a sunny sky. Frost has the potential to develop this
morning in certain areas which is why there is a frost advisory
out until 9am which is mainly confined to Kanawha County and 15
WV counties to the north where temperatures drop close to
freezing by late morning. Other areas may have some isolated
areas of frost, however temperatures will stay relatively higher
and will not warrant an advisory issuance.

High pressure builds in from the northwest through the day
reinforcing the fair weather, however it will begin to slide
back up north slightly in the early evening although no
disturbances will be around to affect the area. High pressure
will then build back in overnight. Even with cooler
temperatures courtesy of northwest flow, with the aid of high
pressure and clearing skies temperatures will still be able to
reach into the upper 50's across the board maybe even hitting
low 60's in spots. Some of the higher elevations will only top
off right around the mid 40's. Winds will increase by this
afternoon with some gusty winds developing at most locations
although not expecting anything above 20mph. In the higher
elevations winds can be slightly more intense with gusts as high
as 30mph.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 230 PM Thursday...

Despite another cold start and possible frost on Saturday
morning, warming and dry is the trend through the short term
period in another reference to a blocked pattern, primarily
occurring in the higher latitudes of the northern hemisphere.
Low pressure directed northeastward towards Hudson Bay drags a
cold front close to the region, decaying as it does so. Chances
for precipitation as mentioned in previous forecasts are on the
lower side and capped a chance.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 230 PM Thursday...

Weak high pressure will make an attempt to replace the stalled
frontal boundary, but will not have that much of an effect with
a strengthening low off to the west that will track closer to
the CWA. Without seeing much organization of precipitation,
moisture increases and a warmer airmass will present chances for
thunder to be introduced into the long term forecast with
generally unsettled conditions heading into next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1248 PM Thursday...

A mainly SCT/BKN low-level stratocu field has developed this
afternoon across the region with cloud bases around 4-5 kft.
Otherwise, conditions are VFR across the area this afternoon
and expecting this to continue through the remainder of the day.

The stratocu will dissipate tonight with skies generally mainly
clear across the region as high pressure builds in from the
north. High pressure will remain in control on Friday and
result in VFR conditions continuing through the end of the TAF
period.

NW winds are expected throughout the period with winds becoming
gusty later this afternoon and evening as a pressure gradient
strengthens over the area. Thus, expecting gusts around 15 kts
across the lowlands and 15-25 kts in the mountains through this
evening. Winds will diminish overnight across the area, but
breezy conditions will once again develop on Friday morning and
afternoon, particuarly near the higher elevations.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/RG
NEAR TERM...JZ/RG
SHORT TERM...26
LONG TERM...26
AVIATION...RG
Hazardous weather outlook, Apr 2, 11:31 AM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1131 AM EDT Thu Apr 2 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-031545-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
1131 AM EDT Thu Apr 2 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost is possible Friday and Saturday mornings. If confidence
increases, an advisory may be warranted.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>526-031545-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1131 AM EDT Thu Apr 2 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Frost Advisories in West Virginia, 2020Frost Advisories in Ohio, 2020Frost Advisories in Kentucky, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.